MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OFX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported the grip of the thunderbeat open fine jaw type x broke at the base.The issue occurred during a therapeutic hepatectomy procedure.The grip part fell off when the nurse, who took out the instrument, was cleaning the tip tissue pad with gauze.The nurse was cleaning the burn part.The grip broke immediately within an hour after the start of the operation.A similar device was used to complete the procedure.There was no reported patient harm or impact due to this event.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.During device evaluation at olympus, it was found the insert was broken at the seesaw pin position and the gripping section had fallen off.The broken insert was not defective.A fracture surface analysis of the broken insertion part was done for the grasping part dropout.The fracture was considered to be a ductile fracture caused by strong stress.A starting point could not be confirmed.This event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been more than 1 year since the subject device was manufactured.Based on the results of the investigation, force was applied to the distal end of the h electrode during cleaning of the tissue pad using gauze resulting in damage.The event can be prevented by following the instructions for use which state: ¿ in the unlikely event that there are cracks, hangnails, protrusions, scratches, cracks, or deformations on the probe tip, gripping section, tissue pad, insertion section, thunderbeat transducer exterior, transducer cord, transducer plug, etc., never use the device and replace it with a new spare device, as this may lead to output abnormalities, burns due to high-frequency leakage current, or the tip of the probe falling off.¿ should any crack, scratch, deformation, split, protrusion, or partial separating be observed on the probe tip, grasping section, tissue pad, insertion section, the surface of the transducer, transducer cord, or transducer plug, do not use them and replace the damaged instrument or the transducer with a spare.Using a damaged device may cause burns due to abnormal output or high-frequency (rf bipolar) current leakage or breakage of the probe tip, the tissue pad, and the grasping section.¿ during surgery, remove any dirt such as exposed metal parts on and around the gripping part, or burnt spots on the tip of the probe with a soft object such as sterilized gauze or a soft brush.If you try to scrape it off with a hard object such as a scalpel blade or tweezers, the grip and tip of the probe may be scratched, which may break during the procedure and fall into the body cavity.Additionally, the insulation structure may be damaged and high-frequency leakage currents may cause tissue burns.¿ when cleaning the grasping section or the probe tip during treatment, wipe it with a soft object such as a piece of gauze or a brush if a body fluid or tissue gets burnt onto it.Do not attempt to scrape it with a hard object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, the metal-exposed area around it, the tissue pad, a coated surface, or the probe tip may be scratched and damaged, which may lead to the damaged part falling off inside the body cavity.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17791975
Report Number9614641-2023-01359
Device Sequence Number12635116
Product Code GEI
UDI-Device Identifier04953170394577
UDI-Public04953170394577
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OFX
Device Lot Number29K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2022
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown